Texas, 2015

Tornadoes in Texas, October 31, 2015

October 31, 2015 · NWS HGX · 13 events in 3 counties and zones

Tornadoes formed along a near coastal county warm frontal boundary that was downstream of a central Texas cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$18 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Tornadoes formed along a near coastal county warm frontal boundary that was downstream of a central Texas cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Oct 31, 1:58 AM CST, 34 minutes earlier.

Area forecast discussion, Oct 31, 1:58 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
258 AM CDT SAT OCT 31 2015

.DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE BEEN INCREASING IN BOTH COVERAGE AND
INTENSITY ACROSS SOUTHEAST TEXAS EARLY THIS MORNING. ACTIVITY HAS
BEEN TRAINING ACROSS PARTS OF THE AREA...ESPECIALLY FROM NORTHERN
MATAGORDA COUNTY NORTHEASTWARD ACROSS THE EASTERN HALF OF FORT BEND
COUNTY...THE HOUSTON AREA...AND ACROSS LIBERTY COUNTY. RAINFALL RATES
OF 2 TO 4 INCHES PER HOUR ARE OCCURRING WITH THE STRONGER STORMS AND
ASSOCIATED TRAINING...AND THIS WILL LEAD TO FLASH FLOODING. THE FLASH
FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM. IN ADDITION TO THE HEAVY
RAIN...THE POTENTIAL EXISTS FOR SOME STRONG/SEVERE STORMS TO DEVELOP
WITH DAMAGING WINDS AND ISOLATED TORNADOES THE MAIN SEVERE WEATHER
THREAT. STILL EXPECTING RAINS TO COME TO AN END FROM WEST TO EAST
AS THE DAY PROGRESSES TODAY...BUT THERE COULD BE LINGERING SHOWERS
ACROSS THE SOUTHEASTERN PORTIONS OF THE AREA DURING THE LATE AFTERNOON
THROUGH EARLY EVENING HOURS. WITH MID/UPPER LEVEL LOW PRESSURE SLOWLY
WORKING ITS WAY EASTWARD ACROSS THE STATE TONIGHT AND ON SUNDAY...CANNOT
RULE OUT THE POSSIBILITY OF SOME SHOWERS AND/OR THUNDERSTORM DEVELOPMENT
WITH THE GREATEST CHANCES PROBABLY IN OUR FAR NORTHEAST COUNTIES.
ONCE THE LOW MOVES OUT OF THE AREA...WE WILL SEE A COUPLE OF QUIET
DAYS WITH LOWS GENERALLY IN THE 50S AND HIGHS GENERALLY IN THE 70S.
WARMER TEMPERATURES AND A CHANCE OF RAIN CAN BE EXPECTED FOR THE
SECOND HALF OF THE WEEK AS ONSHORE WINDS RETURN TO THE AREA AND
MOISTURE LEVELS RISE ONCE AGAIN. THE NEXT COLD FRONT IS EXPECTED
TO MOVE INTO THE AREA NEXT WEEKEND. 42
&&

.MARINE...
THE ONSHORE PRESSURE GRADIENT WILL REMAIN TIGHT ENOUGH THIS MORNING
TO GENERALLY PRODUCE 20 TO 25 KNOT...GUSTING TO 35 KNOT...OFFSHORE
WINDS. ONCE THE GALE WARNING FALLS OFF JUST BEFORE SUNRISE...GULF
ADVISORY CONDITIONS WILL PERSIST THROUGH THE MORNING...CAUTION FLAGS
FOR BOTH BAYS. AS THE SOUTHERN TEXAS SURFACE LOW LIFTS UP ACROSS THE
TEXAS COASTLINE THROUGH THE DAY...OVERALL WINDS AND SEAS WILL WEAKEN
IN RESPONSE TO THE WEAKER GRADIENT. AREAWIDE RAIN WITH THUNDERSTORMS
WILL QUICKLY STRENGTHEN WINDS AND CHURN UP ROUGH SEAS AS LATE AS
EARLY SUNDAY. ONCE THIS LOW MOVES NORTHEAST SUNDAY...A TRAILING COLD
FRONT WILL VEER WINDS AROUND TO OFFSHORE. THESE LIGHT NORTHERLIES
WILL VEER BACK AROUND TO ONSHORE TUESDAY...OR ONCE EASTERN U.S. HIGH
PRESSURE ESTABLISHES ITSELF AND EXPANDS BACK ACROSS THE NORTHERN
GULF WATERS. WEAK SOUTHWESTERN DISTURBANCES RIDING UP THE WESTERN
PERIPHERY OF A GULF-CENTERED MID-UPPER LEVEL RIDGE WILL INCREASE
WEDNESDAY'S RAIN CHANCES. THE NEXT CHANCE OF PRECIPITATION WILL BE
FRIDAY AHEAD OF THE NEXT COLD FRONTAL PASSAGE. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      78  59  75  55  78 /  80  20  20  10   0
HOUSTON (IAH)              80  63  76  57  78 /  90  20  20  10   0
GALVESTON (GLS)            78  67  75  65  74 /  90  30  20  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...
     CHAMBERS...COLORADO...FORT BEND...GALVESTON...GRIMES...
     HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
     MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...
     WALKER...WALLER...WASHINGTON...WHARTON.

     COASTAL FLOOD ADVISORY UNTIL 5 AM CDT EARLY THIS MORNING FOR THE
     FOLLOWING ZONES: BRAZORIA...CHAMBERS...GALVESTON.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 1 PM CDT THIS
     AFTERNOON FOR THE FOLLOWING ZONES: MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 7 AM CDT THIS MORNING FOR THE
     FOLLOWING ZONES: GALVESTON BAY.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM 7 AM THIS MORNING TO 1
     PM CDT THIS AFTERNOON FOR THE FOLLOWING ZONES: GALVESTON
     BAY.

     SMALL CRAFT ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT
     20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM 1 PM CDT THIS AFTERNOON
     THROUGH THIS EVENING FOR THE FOLLOWING ZONES: WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

     GALE WARNING UNTIL 4 AM CDT EARLY THIS MORNING FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
     60 NM.

&&

DISCUSSION...42
AVIATION/MARINE...31
Hazardous weather outlook, Oct 30, 3:01 AM CST, 23 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
401 AM CDT FRI OCT 30 2015

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-311200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
401 AM CDT FRI OCT 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXPECT INCREASING SHOWER AND THUNDERSTORM COVERAGE FROM WEST TO EAST
AS THE DAY PROGRESSES AND ON INTO THE OVERNIGHT HOURS TONIGHT. THERE
IS A CHANCE THAT SOME STORMS COULD BECOME STRONG OR SEVERE (DAMAGING
WINDS AND ISOLATED TORNADOES ARE THE PRIMARY SEVERE WEATHER THREAT)...
AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TOO. IT WILL ALSO BECOME
BREEZY TODAY...AND WIND ADVISORIES MIGHT BE NEEDED. ALONG THE COAST...
ELEVATED TIDE LEVELS ARE EXPECTED TO DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY MORNING. THERE IS A
CHANCE THAT SOME STORMS COULD BECOME STRONG OR SEVERE (DAMAGING WINDS
AND ISOLATED TORNADOES ARE THE PRIMARY SEVERE WEATHER THREAT)...AND
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TOO (RAINFALL TOTALS FRIDAY
THROUGH SATURDAY AFTERNOON ARE EXPECTED TO AVERAGE 1 TO 3 INCHES
WITH LOCALLY HIGHER AMOUNTS POSSIBLE). RAIN COVERAGE AND INTENSITY
WILL DECREASE FROM WEST TO EAST AS THE DAY PROGRESSES ON SATURDAY...
AND A MAJORITY OF SOUTHEAST TEXAS SHOULD BE RAIN FREE IN TIME FOR
ANY EARLY EVENING OUTDOOR PLANS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE TODAY THROUGH EARLY SATURDAY AFTERNOON.

In the hours before

Local storm report, Oct 31, 12:08 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
108 AM CDT SAT OCT 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     COASTAL FLOOD    16 S STOWELL            29.55N  94.39W
10/31/2015                   GALVESTON          TX   EMERGENCY MNGR

            WATER WITH DEBRIS ON THE ROAD FOR APPROXIMATELY 2 MILES
            NEAR THE INTERSECTION OF HIGHWAYS 124 AND 87 IN HIGH
            ISLAND. TXDOT HAS THE ROAD SHUT DOWN WITH SIGNS IN
            PLACE. CALL FROM GALVESTON COUNTY EMC.

&&

EVENT NUMBER HGX1500516

42
Local storm report, Oct 31, 2:20 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
320 AM CDT SAT OCT 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     FLASH FLOOD      1 NE BROOKSIDE VILLAGE  29.60N  95.30W
10/31/2015                   HARRIS             TX   COUNTY OFFICIAL

            FLOODING REPORTED IN AND AROUND THE HOUSTON
            AREA...ESPECIALLY NEAR THE INTERSTATE 610 SOUTH LOOP.

&&

EVENT NUMBER HGX1500517

42

The radar

The Houston radar (KHGX), 67 km away, was scanning. The volume nearest the first event began at 08:31 UTC.

Open the radar archive at this moment

Event by event

13 tornado. Local standard time, as filed.

Tornado, Brazoria

When
October 31, 2:32 AM CST to 2:35 AM CST
Where
Brazoria County, 0.91 mi WSW of Jones Creek to 0.82 mi NNW of Jones Creek
Rating
EF1
Path length
1.2 mi
Path width
40 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
28.965, -95.444

A small EF-1 tornado moved from a wildlife management area one mile southwest south of Jones Creek where it uprooted several large trees. The tornado then crossed Highway 36 and severely damaged a mobile home just north of the roadway. The tornado caused minor damage for approximately a mile toward the northeast before reaching the Brazos River, or one mile northeast of Jones Creek. Estimated peak wind speed was 90 mph.

Tornado, Brazoria

When
October 31, 3:04 AM CST to 3:07 AM CST
Where
Brazoria County, 0.97 mi WSW of Lake Jackson to 0.33 mi NNW of Lake Jackson
Rating
EF0
Path length
1 mi
Path width
40 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
29.043, -95.464

An EF-0 tornado tracked from a subdivision south of the Brazos Mall knocking down fences and shallow rooted trees. The tornado then tracked across Hobby Lobby and the eastern end of the mall where it caused roof damage. It then continued into a subdivision to the northeast of the mall uprooting several large trees. Estimated peak wind speed was 85 mph.

Tornado, Brazoria

When
October 31, 3:19 AM CST to 3:21 AM CST
Where
Brazoria County, 1.01 mi S of Liverpool to 0.16 mi SE of Liverpool
Rating
EF0
Path length
0.92 mi
Path width
40 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
29.285, -95.280

An EF-0 tornado touched down in a field south of Liverpool and damaged a cattle handling area. The tornado tracked into the town of Liverpool and produced minor damage to trees and structures. The tornado lifted north of town. The estimated peak wind was 80 mph.

Tornado, Brazoria

When
October 31, 3:23 AM CST to 3:30 AM CST
Where
Brazoria County, 2.14 mi NE of Angleton Bailes Arpt to 1.55 mi NW of Danbury
Rating
EF0
Path length
3.69 mi
Path width
50 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
29.195, -95.379

The EF-1 tornado severely damaged a farm house and barn then flipped three trailers over at an RV park before weakening. Estimated peak wind was 90 mph.

Tornado, Brazoria

When
October 31, 4:21 AM CST to 4:22 AM CST
Where
Brazoria County, 2.26 mi E of Manvel to 2.39 mi ENE of Manvel
Rating
EF1
Path length
0.21 mi
Path width
40 yd
Injuries
3 direct, 0 indirect
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
29.475, -95.313

The EF-1 tornado tracked along Wink Road between Alvin and Manvel. The tornado injured three people as it destroyed one mobile home and damaged several other mobile homes. The estimated peak wind was 100 mph.

Tornado, Brazoria

When
October 31, 4:21 AM CST to 4:24 AM CST
Where
Brazoria County, 3.19 mi SW of Hastings to 2.27 mi SW of Hastings
Rating
EF1
Path length
0.93 mi
Path width
30 yd
Injuries
2 direct, 0 indirect
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
29.472, -95.272

The EF-1 tornado tracked along a trailer park in Alvin where it damaged fifteen to twenty trailers and overturned one trailer. An elderly couple sustained injuries in the overturned trailer. The estimated peak wind was 90 mph.

Tornado, Harris

When
October 31, 4:22 AM CST to 4:24 AM CST
Where
Harris County, 0.13 mi NE of Ellington Field to 0.59 mi NNE of Ellington Field
Rating
EF0
Path length
0.76 mi
Path width
30 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
29.602, -95.129

A brief EF-0 tornado caused damage to homes near the intersection of Clear Lake City Boulevard and El Dorado Boulevard. The estimated peak wind was 85 mph.

Tornado, Brazoria

When
October 31, 4:27 AM CST to 4:35 AM CST
Where
Brazoria County, 0.82 mi NNW of Hastings to 4.15 mi E of Pearland Arpt
Rating
EF2
Path length
3.86 mi
Path width
50 yd
Continued into
Galveston, Tx (HGX)
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
29.511, -95.235

The EF-2 tornado touched down just east of Clover Field Airport (Brazoria County) and continued on a narrow northeast track into Galveston County. This tornado expanded in size and weakened in intensity as it approached FM 518 over the last half of its track. There was extensive tree damage along the entire track. Homes sustained partial roof loss and tree damage consistent with an EF-1 rating from east of the airport through Sunset Drive in Friendswood (Galveston County). Low-end EF-2 damage occurred on Chester Drive in Friendswood where there was complete loss of a residential home's roof. Estimated peak wind was 115 mph.

Tornado, Brazoria

When
October 31, 4:28 AM CST to 4:32 AM CST
Where
Brazoria County, 0.82 mi NNW of Hastings to 2.97 mi NNE of Hastings
Rating
EF2
Path length
2.55 mi
Path width
50 yd
Continued into
Galveston, Tx (HGX)
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
29.511, -95.235

The EF-2 tornado touched down just east of Clover Field Airport (Brazoria County) and continued on a narrow northeast track into Galveston County. This tornado expanded in size and weakened in intensity as it approached FM 518 over the last half of its track. There was extensive tree damage along the entire track. Homes sustained partial roof loss and tree damage consistent with an EF-1 rating from east of the airport through Sunset Drive in Friendswood (Galveston County). Low-end EF-2 damage occurred on Chester Drive in Friendswood where there was complete loss of a residential home's roof. Estimated peak wind was 115 mph.

Tornado, Harris

When
October 31, 4:30 AM CST to 4:32 AM CST
Where
Harris County, 4.63 mi N of Baytown Humphrey Arp to 4.83 mi N of Baytown Humphrey Arp
Rating
EF0
Path length
0.21 mi
Path width
50 yd
Property damage
$20,000
Reported by
County Official
Coordinates
29.847, -94.956

The EF-0 tornado caused minor roof damage to a home and snapped numerous tree trunks half way up. The tornado also rolled two RV campers. The estimated peak wind was 80 mph.

Tornado, Galveston

When
October 31, 4:32 AM CST to 4:36 AM CST
Where
Galveston County, 6.74 mi NW of League City S S Arpt to 6.97 mi NW of League City S S Arpt
Rating
EF2
Path length
1.68 mi
Path width
50 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
29.537, -95.221

The EF-2 tornado touched down just east of Clover Field Airport (Brazoria County) and continued on a narrow northeast track into Galveston County. This tornado expanded in size and weakened in intensity as it approached FM 518 over the last half of its track. There was extensive tree damage along the entire track. Homes sustained partial roof loss and tree damage consistent with an EF-1 rating from east of the airport through Sunset Drive in Friendswood (Galveston County). Low-end EF-2 damage occurred on Chester Drive in Friendswood where there was complete loss of a residential home's roof. Estimated peak wind was 115 mph.

Tornado, Harris

When
October 31, 4:47 AM CST to 4:55 AM CST
Where
Harris County, 2.85 mi NNE of Ellington Field to 1.16 mi NW of Strang
Rating
EF2
Path length
4.76 mi
Path width
150 yd
Property damage
$12 million
Reported by
NWS Storm Survey
Coordinates
29.638, -95.113

An EF-2 tornado began near the Genoa Red Bluff and Red Bluff intersection in Pasadena and ended near the Spencer Highway and Myrtle Creek Drive intersection |in La Porte. The tornado caused extensive tree, fence and power line damage. Low end EF-2 damage was observed where the tornado demolished an industrial building and caused significant roof loss to several homes in La Porte. One of these homes lost a portion of an exterior brick wall. The estimated peak wind was 125 mph.

Tornado, Harris

When
October 31, 5:59 AM CST to 6:03 AM CST
Where
Harris County, 1.72 mi WNW of Highlands to 1 mi E of Barrett
Rating
EF0
Path length
3.3 mi
Path width
50 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
29.828, -95.077

An EF-0 tornado began in the Rio Villa subdivision along the San Jacinto River where|several homes received minor roof damage. The tornado damage ended near Evangeline street in Barrett where there was mainly tree and power line damage. The estimated peak wind was 75 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602176, 602177, 602178, 602179, 602182, 602183, 602180, 602181, 609209, 602184, 609210, 602185, 602186.